A bitter pill to swallow

1 Flares Twitter 1 Facebook 0 Google+ 0 LinkedIn 0 Email -- Filament.io 1 Flares ×

Earlier this month the MJA published the latest consensus guidelines for the management of paracetamol (acetominophen) poisoning.  Whilst there is very little that is new for those of us used to dealing with this problem in adults, the document now makes some recommendations regarding the management of paracetamol overdose in children.

In children under 6 years of age, when more that 200mg/kg may have been ingested, a serum paracetamol level should be measured at least 2 hours post-ingestion.

If the the level  is less than 150mg/l (1000μmol/l) NAC (N-Acetyl Cysteine)  is not required.

If the 2 hour level is greater than 150mg/l it should be measured again at 4 hours. If it remains greater than 150mg/l then NAC should be commenced.

This advice is given with the caveat that it is used to manage healthy children with isolated, acute ingestion. If they present later than four hours, or they are greater than six years old they should be treated as per the adult guidelines.

Whilst purposeful ingestion is exceedingly unlikely in children less than six years of age, with a variety of over-the-counter preparations available, it is possible for a caregiver to give too much (as Tessa pointed out in this post). Survey data from the US regional poisons centres in 1997 revealed over 10,000 cases in which NAC was used in paients less than 19 years old. Out of the 94 fatalities, 10% were due to therapeutic mishap.

It is worthwhile clarifying with the parents/grandparents exactly which formulation has been given. As with most toxic ingestions performing a good risk assessment is vital. A single, acute ingestion may lead to hepatotoxicity and death.  

If you feel the need to delve further into the toxicology of acute paracetamol ingestion I suggest heading over to Life in the Fast Lanes Critical Care Compendium.

 

References

Chiew AL, Fountain JS, Graudins A, et al. Summary statement. New guidelines for the management of paracetamol poisoning in Australia and New Zealand. Med J Aust 2015; 203: 215-218. doi: 10.5694/mja15.00614.

Defendi, Germaine L. “Acetaminophen Toxicity in Children: Diagnosis, Clinical Assessment, and Treatment of Acute Overingestion.” Consultant For Pediatricians. 2013;12(7):299-306

Ward, Robert M., et al. “Acetaminophen toxicity in children.” Pediatrics 108.4 (2001).

 

 

 

Print Friendly
1 Flares Twitter 1 Facebook 0 Google+ 0 LinkedIn 0 Email -- Filament.io 1 Flares ×

About 

An Emergency Physician with a special interest in education and lifelong learning. When not drinking coffee and reading Batman comics he is playing with his children.

@andrewjtagg | + Andrew Tagg | Andrew's DFTB posts